Hail, Fayette
- When
- May 3, 9:15 PM CST
- Where
- Fayette County, 0.86 mi NW of Wadena
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.840, -91.660
Widely scattered thunderstorms developed during the evening of May 3rd as a cold front moved across northeast Iowa. One of these storms briefly became strong enough to produce nickel sized hail in Wadena (Fayette County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Widely scattered thunderstorms developed during the evening of May 3rd as a cold front moved across northeast Iowa. One of these storms briefly became strong enough to produce nickel sized hail in Wadena (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 5:07 PM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 607 PM CDT TUE MAY 3 2016 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 325 PM CDT TUE MAY 3 2016 SCATTERED SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE FORECAST AREA LATE THIS AFTERNOON. BREEZY CONDITIONS WILL CONTINUE AND SOME HIGHER WIND GUSTS OF 35 TO 40 MPH ARE POSSIBLE...ESPECIALLY JUST AHEAD OF THE FRONT AND NEAR THE SHOWERS AND ISOLATED STORMS. RAINFALL AMOUNTS WILL BE ON THE LIGHT SIDE AT 1/10 INCH OR LESS AND LIKELY CONFINED TO PORTIONS OF WESTERN INTO CENTRAL WISCONSIN. CLOUDS WILL CLEAR IN THE WAKE OF THE FRONT TONIGHT BUT PERSISTENT NORTHERLY WINDS SHOULD HELP KEEP TEMPERATURES FROM BOTTOMING OUT. PLAN ON OVERNIGHT LOWS RANGING FROM THE UPPER 30S ACROSS NORTHERN WISCONSIN TO THE LOWER 40S OVER NORTHEAST IOWA. LOW PRESSURE WILL EXIT THE REGION ON WEDNESDAY BUT WE WILL STAY IN A FAIRLY TIGHT PRESSURE GRADIENT WITH BREEZY NORTHERLY WINDS THROUGH THE DAY. IT WILL BE COOLER ON WEDNESDAY WITH HIGHS RANGING FROM THE LOWER 50S ACROSS NORTHERN WISCONSIN TO AROUND 60 OVER NORTHEAST IOWA. WE SHOULD SEE CUMULUS DEVELOP AGAIN DURING THE LATE MORNING AND AFTERNOON HOURS...MAINLY ACROSS CENTRAL WISCONSIN. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 325 PM CDT TUE MAY 3 2016 HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT INTO THURSDAY MORNING SETTING THE STAGE FOR CHILLY OVERNIGHT LOWS ALONG WITH PATCHY TO AREAS OF FROST. HAVE KEPT PATCHY GOING IN THE FORECAST ACROSS PORTIONS OF WESTERN INTO CENTRAL WISCONSIN. A FROST ADVISORY MAY BE NEEDED. PLAN ON LOWS RANGING FROM THE LOWER 30S OVER NORTH CENTRAL WISCONSIN TO AROUND 40 ACROSS NORTHEAST IOWA. RIDGING THEN BUILDS INTO THE REGION THURSDAY INTO FRIDAY WITH WARMING TEMPERATURES. FRIDAY LOOKS TO BE THE WARMEST DAY WHEN HIGH WILL CLIMB INTO THE LOWER TO MID 80S. A WEAK FRONT AND UPPER LEVEL TROUGH THEN DROP THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY BRINGING LOW TO MODERATE RAIN CHANCES TO THE REGION. WE MAY EVEN SEE A COUPLE OF THUNDERSTORMS. FORECAST MODELS CONTINUE TO TREND DRIER AND WEAKER WITH THIS SYSTEM SO HAVE HELD RAIN CHANCES IN THE 30-40 PERCENT CHANCE RANGE. WE THEN LOOK TO DRY OUT FOR SATURDAY AFTERNOON INTO SUNDAY. SHOWER AND THUNDERSTORMS CHANCES RETURN EARLY NEXT WEEK...BUT THERE IS CONSIDERABLE UNCERTAINTY AS TO WHEN THE WARM FRONT AND SOUTHWEST FLOW WOULD REESTABLISH ACROSS THE REGION. WILL CONTINUE WITH A MODEL CONSENSUS BLEND FOR THE MONDAY AND TUESDAY TIMEFRAME. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 607 PM CDT TUE MAY 3 2016 THE COLD FRONT WAS PROGRESSING STEADILY SOUTH ACROSS NORTHERN WISCONSIN AND CENTRAL MINNESOTA LATE THIS AFTERNOON. A COUPLE LINES OF SHOWERS AND A FEW THUNDERSTORMS WERE OCCURRING AHEAD OF THE FRONT ACROSS WISCONSIN BUT HAVE YET TO SHOW MUCH WESTWARD EXPANSION INTO MINNESOTA. THE 03.21Z HRRR AND 03.20Z CR-HRRR STILL SUGGEST THERE WILL BE A WESTWARD EXPANSION SO WILL MAINTAIN THE TEMPO GROUPS WITH VFR CONDITIONS FOR BOTH SITES UNTIL THIS ACTIVITY IS EXPECTED TO MOVE PAST EARLY THIS EVENING. ONCE THE FRONT GOES THROUGH...THE WINDS WILL COME AROUND TO THE NORTHWEST AND THEN TO THE NORTH AND WITH STRONG SUBSIDENCE SHOWN ON THE WATER VAPOR SATELLITE BEHIND THE SHORT WAVE TROUGH...EXPECT THE SKIES TO QUICKLY CLEAR OUT. GOOD LOW LEVEL LAPSE RATES WILL DEVELOP WEDNESDAY MORNING TO ALLOW FOR GUSTY NORTH WINDS AT BOTH SITES. ALSO EXPECTING SOME DIURNAL CUMULUS TO FORM AND THERE COULD BE A PERIOD OF VFR CEILING WITH THESE CLOUDS FROM LATE MORNING INTO THE MIDDLE OF THE AFTERNOON. && .FIRE WEATHER...THROUGH THIS EVENING ISSUED AT 325 PM CDT TUE MAY 3 2016 GUSTY WEST WINDS AND RELATIVE HUMIDITY VALUES OF 20 TO 30 PERCENT WILL CONTINUE THROUGH LATE AFTERNOON. LOOK FOR A WIND SHIFT TO THE NORTHWEST AS A COLD FRONT SLIDES THROUGH. RAINFALL HAS BEEN VERY LIGHT WITH THIS SYSTEM AND WILL LIKELY BE CONFINED TO PORTIONS OF CENTRAL AND EASTERN WISCONSIN. PLAN ON ONLY A TRACE TO POSSIBLY A COUPLE OF HUNDREDTHS OF RAINFALL. WILL LIKELY NOT SEE THUNDERSTORM ACTIVITY LOCALLY...BUT CANNOT RULE OUT AN ISOLATED LIGHTNING STRIKE OR TWO. LOOK FOR WINDS TO SUBSIDE BY MID TO LATE EVENING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION...04 FIRE WEATHER...WETENKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 905 AM CDT TUE MAY 3 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 905 AM CDT TUE MAY 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON AND EVENING...WEST AND NORTHWEST WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED. THE STRONGEST WINDS WILL BE ACROSS OPEN AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE STRONGER WINDS MAY CREATE ELEVATED FIRE DANGER THIS AFTERNOON...ESPECIALLY WHERE SIGNIFICANT GREEN UP OF GRASSES HAS NOT OCCURRED. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY NIGHT...SCATTERED FROST WILL BE POSSIBLE ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN. FROM FRIDAY NIGHT INTO MONDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT TUE MAY 3 2016
WIZ034-042-040115-
MONROE-JACKSON-
739 PM CDT TUE MAY 3 2016
...A STRONG THUNDERSTORM WILL AFFECT MONROE AND SOUTHWESTERN JACKSON
COUNTIES...
AT 737 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLACK RIVER
FALLS...MOVING SOUTHEAST AT 45 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... SPARTA...TOMAH...CATARACT...FORT MC
COY...GLENDALE...IRVING...NORWALK...WILTON...RIDGEVILLE AND KENDALL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4373 9060 4423 9104 4434 9084 4388 9031
4373 9031
TIME...MOT...LOC 0037Z 323DEG 40KT 4421 9086
04SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT TUE MAY 3 2016
MNZ088-095-096-WIZ033-041-053-040145-
WINONA-HOUSTON-FILLMORE-LA CROSSE-TREMPEALEAU-VERNON-
804 PM CDT TUE MAY 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...EASTERN
FILLMORE...HOUSTON...SOUTHWESTERN TREMPEALEAU...CENTRAL LA CROSSE AND
NORTHWESTERN VERNON COUNTIES...
AT 803 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GALESVILLE TO NEAR ST. CHARLES.
MOVEMENT WAS SOUTHEAST AT 40 MPH.
HALF INCH HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...WINONA...LA CRESCENT...CALEDONIA...ONALASKA...HOLMEN...WEST
SALEM...ST. CHARLES...RUSHFORD...LEWISTON AND TREMPEALEAU.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4405 9162 4403 9159 4403 9156 4404 9157
4406 9155 4411 9131 4369 9086 4350 9186
4391 9208 4397 9208
TIME...MOT...LOC 0103Z 330DEG 36KT 4405 9137 4393 9198
04SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CDT TUE MAY 3 2016
IAZ010-011-MNZ095-096-WIZ041-042-053>055-040245-
ALLAMAKEE-WINNESHIEK-HOUSTON-FILLMORE-RICHLAND-MONROE-LA
CROSSE-CRAWFORD-VERNON-
844 PM CDT TUE MAY 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLAMAKEE...
NORTHEASTERN WINNESHIEK...SOUTHEASTERN FILLMORE...HOUSTON...
CRAWFORD...SOUTH CENTRAL MONROE...SOUTHEASTERN LA CROSSE...VERNON AND
SOUTHWESTERN RICHLAND COUNTIES...
AT 843 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CASHTON TO 6 MILES NORTH OF MABEL.
MOVEMENT WAS SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RICHLAND
CENTER...VIROQUA...WAUKON...CALEDONIA...LANSING...WESTBY...SPRING
GROVE...CASHTON...MABEL...STODDARD...COON VALLEY...LA FARGE AND
CLAYTON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4323 9026 4320 9067 4321 9067 4320 9072
4311 9163 4367 9192 4377 9074
TIME...MOT...LOC 0143Z 332DEG 33KT 4371 9080 4362 9178
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 5 E VIROQUA 43.56N 90.79W
05/03/2016 E1.00 INCH VERNON WI PUBLIC
ESTIMATED SIZE AND TIME BASED ON SOCIAL
MEDIA REPORT
&&
NWS LA CROSSE WI
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CDT TUE MAY 3 2016
WIZ054-055-061-040330-
RICHLAND-CRAWFORD-GRANT-
935 PM CDT TUE MAY 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CRAWFORD...
GRANT AND SOUTHWESTERN RICHLAND COUNTIES...
AT 934 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF BOSCOBEL TO NEAR HARPERS
FERRY. MOVEMENT WAS SOUTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...PRAIRIE DU CHIEN...LANCASTER...BOSCOBEL...FENNIMORE...CUBA
CITY...DICKEYVILLE...BLOOMINGTON...WESTPORT...EXCELSIOR AND PRESTON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4311 9118 4313 9118 4315 9115 4317 9114
4319 9112 4320 9112 4321 9111 4329 9061
4317 9043 4255 9043 4253 9055
TIME...MOT...LOC 0234Z 316DEG 40KT 4324 9066 4316 9111
04SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1004 PM CDT TUE MAY 3 2016 IAZ029-030-040345- FAYETTE-CLAYTON- 1004 PM CDT TUE MAY 3 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND EASTERN FAYETTE COUNTIES... AT 1003 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELGIN...OR NEAR WEST UNION...MOVING SOUTHEAST AT 45 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELKADER...FAYETTE...STRAWBERRY POINT...EDGEWOOD...ELGIN... CLERMONT...ARLINGTON...VOLGA...WADENA...GARBER AND ELKPORT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4292 9190 4303 9166 4265 9107 4264 9163 TIME...MOT...LOC 0303Z 323DEG 39KT 4292 9169 04
The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628126.